What Are Nitazenes? Synthetic Opioids Linked to Rise in Deadly Overdoses

Some types of nitazenes are up to 10 times more potent than fentanyl.

Paramedics taking patient on stretcher from ambulance to hospital
Photo: Getty Images

Nitazenes—a new group of "powerful illicit synthetic opioids"—have been linked to a jump in overdose deaths in Tennessee, the Centers for Disease Control and Prevention (CDC), warned last week.

The data, shared by the Tennessee Department of Health and published in the CDC's Morbidity and Mortality Weekly Report (MMWR), revealed that the number of nitazene-involved deaths have drastically increased between 2019 and 2021: There were no deaths linked to nitazene in 2019; that number jumped to 10 deaths in 2020, and rose again to 42 deaths in 2021—a fourfold increase in just a year.

The true overall prevalence of nitazene-related deaths in the U.S. is currently unknown—and even the number of associated deaths in Tennessee may be an underestimate due to low testing frequency.

But health officials have sounded the alarm about the novel synthetic opioids since they've been "increasingly recorded in toxicology reports and death certificate cause-of-death fields," the MMWR report said.

A Group of Opioids More Powerful Than Fentanyl

According to the MMWR, nitazenes are a novel group of synthetic opioids, or opioids synthesized in a laboratory. They're different from naturally-occurring opioids, like morphine and codeine, which are derived from certain varieties of poppy plants.

Nitazenes were created as a potential treatment for pain relief nearly 60 years ago, but were never approved for use in the U.S.

"They were explored in the 1960s for therapeutic use as an alternative to opioids, but their use clinically never panned out," Jamie K. Alan, PharmD, PhD, an associate professor of pharmacology and toxicology at Michigan State University, told Health.

Laboratory testing shows that some types of nitazenes were up to 10 times stronger than fentanyl, another synthetic opioid. (Fentanyl is about 50 to 100 times more potent than the natural opioid, morphine).

While nitazenes are considered to have a somewhat similar composition to fentanyl, more research needs to be done to understand this "emerging group of psychoactive substances," the MMWR said.

"Not a whole lot is known about how they work in the body and how the body clears the medicine," Andrew North, PharmD, a pharmacist and emergency medicine specialist at The Ohio State University Wexner Medical Center, told Health. "These drugs were not studied or evaluated for medical use in humans."

An Unknown Prevalence of Nitazene-Related Deaths

Although nitazenes are considered a novel type of synthetic opioid, they aren't brand-new as of 2022. Nitazenes—specifically isotonitazene—have been found in street drugs since 2019 when they were first identified in the Midwest, according to the United States Drug Enforcement Association (DEA).

Since then, nitazenes have expanded across the U.S., moving into the southern states and along the eastern seaboard, the DEA said.

In Tennessee, most nitazene-related overdose deaths were identified in Knox County. But because that county specifically sends blood samples for secondary testing to the DEA—and because traditional lab panels don't usually detect nitazenes—it's possible that the true prevalence of nitazene deaths in Tennessee is higher than reported.

The MMWR also stated that other drugs were also involved in all nitazene-related overdoses, meaning that people may often not realize nitazenes are in these highly potent drugs being injected, smoked, snorted, or ingested.

"People have to keep in mind, with all the synthetic drugs out there, and the way they're being mixed together, you never know what you're actually buying," DEA Intelligence Analyst Maura Gaffney said in a news release.

Naloxone's Effects on Nitazene Overdoses

Naloxone is an opioid antagonist, and can rapidly reverse an opioid overdose. The drug—which can be given via injection or nasal spray—can treat a fentanyl overdose when given as soon as possible.

But because fentanyl is stronger than other opioids, multiple doses of naloxone may be necessary. The same is true for nitazenes.

According to the MMWR, naloxone was only given to 23% of people with nitazene-involved fatal overdoses. Due to the increased potency of nitazene, multiple doses of naloxone may also be required, following an overdose.

"It may [even] require higher doses than what we give in the hospital," said North, adding that, if higher doses aren't available, then an overdose can turn fatal.

Due to the rise in nitazene-related overdoses, knowing the signs of an opioid overdose could be lifesaving. The Substance Abuse and Mental Health Services Administration (SAMHSA) urges people to call 911 immediately if they see a person exhibiting any of the following symptoms:

  • Extremely pale/clammy face
  • Limpness in the body
  • Purple- or blue-tinted fingernails or lips
  • Vomiting/gurgling noises
  • Inability to wake up or speak
  • Slowed or stopped breathing or heartbeat

According to the CDC, it's essential to raise awareness and practice harm reduction regarding nitazenes, given their potency. That can be done through increased testing, surveillance, and access to treatment for substance use disorders.

But if the rise in nitazene-related overdoses in Tennessee are any indication of the drug's trajectory in the U.S., experts believe that the powerful opioid is here to stay.

"My guess is that they will continue to be a problem around the country," said Alan. "More awareness and training need to be done in order to effectively help those who misuse these substances."

Was this page helpful?
Related Articles